The U.S. Centers for Disease Control and Prevention is investigating the sudden emergence of severe lung disease linked to “vaping” – or e-cigarette use – in at least 22 states. One person in Illinois, which has experienced a high number of reported illnesses, died as a result, and many more have been hospitalized nationwide. The number of confirmed cases had risen to nearly 200 as of Aug. 23.
These illnesses have primarily occurred among adolescents and young adults. In many cases, patients reported a gradual onset of symptoms including breathing difficulty, shortness of breath, and chest pain days or weeks before they were hospitalized. Some also have reported fatigue and mild to moderate gastrointestinal symptoms, including vomiting and diarrhea.
Many affected patients have admitted recent vaping of tetrahydrocannabinol [THC]-containing products prior to becoming ill; however, no specific product has been identified in all cases, nor has any product been conclusively linked to the illnesses, according to the CDC. THC is the active chemical ingredient in marijuana.
“This tragic death in Illinois reinforces the serious risks associated with e-cigarette products. Vaping exposes users to many different substances for which we have little information about related harms – including flavorings, nicotine, cannabinoids, and solvents,” CDC Director Robert R. Redfield, M.D., said in a statement. “CDC has been warning about the identified and potential dangers of e-cigarettes and vaping since these devices first appeared. E-cigarettes are not safe for youth, young adults, pregnant women, or adults who do not currently use tobacco products.”
Earlier in August, the U.S. Food and Drug Administration also announced that it had received reports of e-cigarette users experiencing seizures, and is currently investigating a possible link between vaping and neurological symptoms.